Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Algebraic transition matrices
in the Conley index theory

Authors: Robert Franzosa and Konstantin Mischaikow
Journal: Trans. Amer. Math. Soc. 350 (1998), 889-912
MSC (1991): Primary 58F35; Secondary 58F30, 35K57
MathSciNet review: 1360223
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We introduce the concept of an algebraic transition matrix. These are degree zero isomorphisms which are upper triangular with respect to a partial order. It is shown that all connection matrices of a Morse decomposition for which the partial order is a series-parallel admissible order are related via a conjugation with one of these transition matrices. This result is then restated in the form of an existence theorem for global bifurcations. Simple examples of how these results can be applied are also presented.

References [Enhancements On Off] (What's this?)

  • 1. C. Conley, Isolated Invariant Sets and the Morse Index, CBMS Lecture Note 38 A.M.S. Providence, RI, 1978. MR 80f:58023
  • 2. C. Conley and P. Fife, Critical manifolds, travelling waves, and an example from population genetics, J. Math. Bio. 14 (1982), 159-176. MR 83m:92044
  • 3. M. Eidenschink and K. Mischaikow, A numerical algorithm for finding isolating neighborhoods, in progress.
  • 4. B. Fiedler and K. Mischaikow, Dynamics of bifurcations for variational problems with $O(3)$ equivariance: a Conley index approach, Arch. Rational Mech. Anal. 119 (1992), 145-196. MR 93h:58110
  • 5. R. Franzosa, Index filtrations and the homology index braid for partially ordered Morse decompositions, Trans. Amer. Math. Soc. 298 (1986), 193-213. MR 88a:58121
  • 6. -, The continuation theory for Morse decompositions and connection matrices, Trans. Amer. Math. Soc. 310 (1988), 781-803. MR 90g:58111
  • 7. -, The connection matrix theory for Morse decompositions, Trans. Amer. Math. Soc. 311 (1989), 561-592. MR 90a:58149
  • 8. R. Franzosa and K. Mischaikow, The connection matrix theory for semiflows on (not necessarily locally compact) metric spaces, J.D.E., 71 (1988), 270-287. MR 89c:54078
  • 9. T. Gedeon and K. Mischaikow, Structure of the global attractor of cyclic feedback systems, Dyn. Diff. Eqs. (to appear).
  • 10. H. Kokubu, K. Mischaikow and H. Oka, Existence of infinitely many connecting orbits in a singularly perturbed ordinary differential equation, Nonlinearity 9 (1996), 1263-1280. CMP 97:03
  • 11. J. Mallet-Paret, Morse decompositions for delay-differential equations, JDE 72 (1988), 270-315. MR 89m:58182
  • 12. C. McCord, The connection map for attractor-repeller pairs, Trans. Amer. Math. Soc. 307 (1988), 195-203. MR 89f:58086
  • 13. C. McCord and K. Mischaikow, Connected simple systems, transition matrices and heteroclinic bifurcations, Trans. Amer. Math. Soc. 333 (1992), 397-422. MR 92k:58193
  • 14. -, On the global dynamics of attractors for scalar delay equations, J. Amer. Math. Soc. 9 (1996), 1095-1133. MR 96m:34139
  • 15. -, Singular and Topological Transition Matrices in the Conley Index Theory, preprint.
  • 16. K. Mischaikow, Existence of generalized homoclinic orbits for one parameter families of flows, Proc. AMS 103 (1988), 59-68. MR 89k:58147
  • 17. -, Transition Systems, Proc. Roy. Soc. Edin. 112A (1989), 155-175. MR 91b:58215
  • 18. -, Global asymptotic dynamics of gradient-like bistable equations, SIAM J. Math. Anal., to appear.
  • 19. K. Mischaikow and V. Hutson, Travelling waves for mutualist species, SIAM J. Math. Anal. 24 (1993), 987-1008. MR 94m:92014
  • 20. K. Mischaikow and Y. Morita, Dynamics on the Global Attractor of a Gradient Flow Arising from the Ginzburg-Landau Equation, JJIAM 11 (1994), 185-202. MR 95h:58082
  • 21. R. Moeckel, Morse decompositions and connection matrices, Erg. Th. & Dyn. Sys. 8 (1988), 227-250. MR 89k:58249
  • 22. K. Mischaikow and M. Mrozek, Chaos in the Lorenz Equations: a Computer-Assisted Proof, Bull. A.M.S. (N.S.) 32 (1995), 66-72. MR 95e:58121
  • 23. -, Chaos in the Lorenz Equations: the details, in preparation.
  • 24. -, Singular Index Pairs, preprint.
  • 25. K. Mischaikow and J. Reineck, Travelling waves in predator-prey systems, SIAM J. Math. Anal. 24 (1993), 1179-1214. MR 94m:92014
  • 26. J. Reineck, Connecting orbits in one-parameter families of flows, Erg. Th. & Dyn. Sys. 8 (1988), 359-374. MR 89i:58128
  • 27. -, The connection matrix in Morse-Smale flows, Trans. AMS 322 (1990), 523-544. MR 91c:58066
  • 28. I. Rival, Stories about order and the letter $N$ (en), Contemporary Math., 57, A.M.S., Providence, RI, 1986. MR 87k:06006
  • 29. K. P. Rybakowski, The Homotopy Index and Partial Differential Equations, Universitext, Springer-Verlag, 1987. MR 89d:58025
  • 30. D. Salamon, Connected simple systems and the Conley index of isolated invariant sets, Trans. Amer. Math. Soc. 291 (1985), 1-41. MR 87e:58182
  • 31. J. Smoller, Shock Waves and Reaction-Diffusion Equations, Springer-Verlag, New York, 1983. MR 84d:35002

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 58F35, 58F30, 35K57

Retrieve articles in all journals with MSC (1991): 58F35, 58F30, 35K57

Additional Information

Robert Franzosa
Affiliation: Department of Mathematics, University of Maine, Orono, Maine 04469

Konstantin Mischaikow
Affiliation: Center for Dynamical Systems and Nonlinear Studies, School of Mathematics, Georgia Institute of Technology, Atlanta, Georgia 30332

Keywords: Conley index, connection matrix, transition matrix, bistable attractor, travelling waves
Received by editor(s): January 3, 1995
Received by editor(s) in revised form: October 4, 1995
Additional Notes: Research was supported in part by NSF Grant DMS-9101412. Part of this paper was written while the second author was visiting the Instituto de Ciencias Mathematicas de São Carlo of the Universidade de São Paulo. He would like to take this opportunity to thank the members of the institute for their warm hospitality.
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society